What to do when your therapist quits?Mon, Feb 4th 2008
I have been in therapy with the same clinical psychologist for 10 years. For the most part, we have seen each other or talked by phone every week for the entire 10 years. I did the work and became a new person. In the last year, repressed memories of abuse surfaced for the first time for which I am having difficulty processing. In this year, my life and the therapist's life have fallen apart for different reasons. However, now the therapist tells me in a session that we are done. The therapist can not handle me anymore. I am kind of lost here struggling with memories and now the lose of this person who has been an integral part of life. Should I find someone else or go it alone?
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.